Hail, Harris
- When
- May 17, 12:50 PM CST
- Where
- Harris County, Cypress
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.967, -95.700
3/4 inch hail in Cypress or 8 miles SSW of Tomball.
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 17, 9:43 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1043 AM CDT MON MAY 17 2004 .DISCUSSION... MAIN SHORTWAVE WAS MOVING THROUGH NE TX THIS MORNING...WITH THE TROUGH AXIS ACROSS THE WESTERN COUNTIES OF SE TX. THE PROBLEM OF THE DAY CONCERNS POPS AND RAINFALL COVERAGE. THE 12Z SOUNDINGS SHOWED NO CAP OVERHEAD...PW/S RANGING FROM 1.3 AT CRP TO 1.7 AT LCH...AND LI/S OF -6 TO -8. EXPECT THE BULK OF THE PRECIPITATION TO DEVELOP IN THE AREA OF LIFT AHEAD OF THE SHORTWAVE TROUGH AND SOME TO BE ASSOCIATED WITH THE SEA BREEZE. CURRENTLY SHOWERS WERE DEVELOPING SOUTH OF INTERSTATE 10 IN THE SOUTHWESTERN COUNTIES. THIS AREA SHOULD MOVE EASTWARD BY EARLY AFTERNOON AS THE TROUGH MOVES FURTHER TO THE EAST. LIKE THE CURRENT FORECAST TREND OF HIGHER POPS OVER THE EAST AND COASTAL AREAS. HOWEVER...WILL REARRANGE THESE SOMEWHAT AND UP THE LATE MORNING POPS A BIT. ANOTHER ITEM TO CONSIDER IS THE HEAVY RAINFALL POTENTIAL. THE PW OF 1.3 AT CRP IS LOWER THAN THE NORMAL PW FOR THIS DATE AT THAT LOCATION. HOWEVER...1.7 AT LCH IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. THAT SAID...THE 14Z GPS SOUNDINGS INDICATE HIGHER PW/S AROUND 1.5 INCHES ARE GENERALLY TOWARD THE LA BORDER AND THAT A DRYING TREND IS ADVECTING EASTWARD INTO THE AREA (WITH PW/S OF .9 TO 1.0 INCHES) BEHIND THE SHORTWAVE TROUGH. THUS... THE HEAVY RAINFALL POTENTIAL LOOKS TO BE IN LA AND AM ONLY EXPECTING 1 TO 2 INCH AMOUNTS...GENERALLY EAST OF INTERSTATE 45...IN SE TX. PL-40 41 && .HGX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT MON MAY 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT MON MAY 17 2004 .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS WILL BE SPOTTY...GENERALLY AROUND 1/4 INCH. HOWEVER...ISOLATED RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE MAINLY EAST OF INTERSTATE 45. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Houston radar (KHGX), 81 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
3/4 inch hail in Cypress or 8 miles SSW of Tomball.
Car and home damaged and trees down several miles northeast of The Woodlands Mall (3 miles northeast of Chateau Woods).
1.75 inch hail in Huntsville.
1.75 inch hail in Crabbs Prairie.
Tree down in Pine Prairie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403589, 5403590, 5403591, 5403592, 5403593.